Alert archive / Hawaii / High Surf Advisories in 2017

High Surf Advisory 13, NWS Honolulu, HI

January 30, 2017Honolulu County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Jan 30, 2017, 3:17 AM HST for Honolulu County, Hawaii. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2017, 3:17 AM HST (13:17 UTC)
Expired
Jan 31, 2017, 6:00 PM HST
In force
39 hr
Issued by
NWS Honolulu, HI

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 88 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2017-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2017-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

810 
WHHW40 PHFO 301317
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
317 AM HST MON JAN 30 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG
ISLAND...

.LIFE-THREATENING SURF ASSOCIATED WITH A LARGE NORTH-NORTHWEST
SWELL WILL CONTINUE TO IMPACT THE EXPOSED NORTH AND WEST FACING
SHORES TODAY. A COMBINATION OF STRONG NORTHERLY WINDS AND LARGE
SURF MAY LEAD TO SOME OVERWASH ONTO VULNERABLE ROADWAYS THROUGH
THE HIGH TIDE CYCLE EARLY THIS MORNING. ADVISORY-LEVEL SURF ALONG
NORTH FACING SHORES OF THE BIG ISLAND IS EXPECTED TODAY AS THIS
SWELL CONTINUES TO RISE AND BEGINS TO SHIFT TO A MORE NORTHERLY
DIRECTION.

HIZ001>003-006>008-012-013-017-019-020-310230-
/O.CON.PHFO.SU.W.0004.000000T0000Z-170131T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
317 AM HST MON JAN 30 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...25 TO 35 FEET ALONG NORTH AND WEST FACING SHORES OF
  NIIHAU KAUAI MOLOKAI AND NORTH FACING SHORES OF OAHU AND MAUI.
  SURF 15 TO 20 FEET ALONG WEST FACING SHORES OF OAHU.

* TIMING...THROUGH THIS EVENING.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS...ESPECIALLY AROUND
  THE TIME OF HIGH TIDE EARLY THIS MORNING. BREAKING WAVES MAY
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR
  CHANNELS DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY WELL AWAY FROM THE SHORELINE ALONG THE AFFECTED COASTS. BE
PREPARED FOR WAVES SPLASHING ONTO ROADS IN THE WARNING AREAS AND
ROCKS AND SAND ON THE ROADS.

&&

$$

HIZ025-310230-
/O.NEW.PHFO.SU.Y.0013.170130T1317Z-170131T0400Z/
BIG ISLAND NORTH AND EAST-
317 AM HST MON JAN 30 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* SURF...10 TO 15 FEET ALONG NORTH FACING SHORES OF THE BIG
  ISLAND.

* TIMING...THROUGH THIS EVENING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION.

&&

$$

GIBBS
5 follow-up statements
919 
WHHW40 PHFO 301915
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
915 AM HST MON JAN 30 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH
SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND...

.LIFE-THREATENING SURF ASSOCIATED WITH A LARGE NORTH-NORTHWEST
SWELL WILL CONTINUE TO IMPACT THE EXPOSED NORTH AND WEST FACING
SHORES TODAY. ADVISORY-LEVEL SURF ALONG NORTH FACING SHORES OF
THE BIG ISLAND IS EXPECTED TODAY AS THIS SWELL CONTINUES TO RISE
AND BEGINS TO SHIFT TO A MORE NORTHERLY DIRECTION.

HIZ001>003-006>008-012-013-017-019-020-310400-
/O.CON.PHFO.SU.W.0004.000000T0000Z-170131T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
915 AM HST MON JAN 30 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...25 TO 35 FEET ALONG NORTH AND WEST FACING SHORES OF 
  NIIHAU KAUAI MOLOKAI AND NORTH FACING SHORES OF OAHU AND MAUI. 
  SURF 15 TO 20 FEET ALONG WEST FACING SHORES OF OAHU. 

* TIMING...THROUGH THIS EVENING.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS...
  ESPECIALLY AROUND THE TIME OF HIGH TIDE EARLY THIS MORNING. 
  BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING 
  NAVIGATING THE HARBOR CHANNELS DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY WELL AWAY FROM THE SHORELINE ALONG THE AFFECTED COASTS. BE
PREPARED FOR WAVES SPLASHING ONTO ROADS IN THE WARNING AREAS AND
ROCKS AND SAND ON THE ROADS.

&&

$$

HIZ025-310400-
/O.CON.PHFO.SU.Y.0013.000000T0000Z-170131T0400Z/
BIG ISLAND NORTH AND EAST-
915 AM HST MON JAN 30 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...10 TO 15 FEET ALONG NORTH FACING SHORES OF THE BIG 
  ISLAND. 

* TIMING...THROUGH THIS EVENING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION.

&&

$$

TS
119 
WHHW40 PHFO 310157
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
357 PM HST MON JAN 30 2017

...HIGH SURF WARNING FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU
MOLOKAI AND MAUI THROUGH TONIGHT DECREASING TO ADVISORY LEVELS
TUESDAY AND WEDNESDAY...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND
AND FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI AND MAUI THROUGH
WEDNESDAY...

.A LARGE NORTH-NORTHWEST SWELL WILL GRADUALLY SHIFT OUT OF THE
NORTH AND DIMINISH INTO TUESDAY. A REINFORCING PULSE OF NORTH-
NORTHEAST SWELL WILL MAINTAIN ADVISORY LEVEL SURF FOR MOST NORTH
AND EAST FACING SHORES ON TUESDAY AND WILL LIKELY PUSH SURF ALONG
EXPOSED EAST FACING SHORES TO WARNING LEVELS TUESDAY NIGHT AND
WEDNESDAY.

HIZ006-311500-
/O.CAN.PHFO.SU.W.0004.000000T0000Z-170131T0400Z/
/O.EXB.PHFO.SU.Y.0013.000000T0000Z-170131T1600Z/
WAIANAE COAST-
357 PM HST MON JAN 30 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG WEST FACING SHORES OF OAHU...8 TO 12 FEET TONIGHT.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION.

&&

$$

HIZ001-002-007-008-012-013-017-019-020-311500-
/O.NEW.PHFO.SU.Y.0014.170131T1600Z-170202T0400Z/
/O.EXT.PHFO.SU.W.0004.000000T0000Z-170131T1600Z/
NIIHAU-KAUAI WINDWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
357 PM HST MON JAN 30 2017

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST TUESDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 6 PM HST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TUESDAY TO 6 PM HST
WEDNESDAY. 

* SURF...ALONG NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI
  AND MAUI...18 TO 25 FEET TONIGHT...DECREASING TO 15 TO 20 FEET
  TUESDAY. ALONG EAST FACING SHORES OF KAUAI OAHU MOLOKAI AND
  MAUI...BUILDING TO 6 TO 10 FEET THROUGH MID TUESDAY...AND RISING
  TO 10 TO 15 FEET TUESDAY NIGHT. ALONG WEST FACING SHORES OF
  MOLOKAI AND KAUAI...8 TO 12 FEET TONIGHT.

* TIMING...WARNING LEVEL SURF WILL IMPACT NORTH FACING SHORES
  THROUGH MUCH OF THE NIGHT...THEN DECREASE TO ADVISORY LEVELS ON
  TUESDAY AND WEDNESDAY. ADVISORY LEVEL SURF WILL BUILD ALONG EAST
  FACING SHORES THROUGH TUESDAY...LIKELY REACHING WARNING LEVELS
  TUESDAY NIGHT AND WEDNESDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS... 
  ESPECIALLY AROUND THE TIME OF HIGH TIDE EARLY THIS MORNING. 
  BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING 
  NAVIGATING THE HARBOR CHANNELS DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ003-311500-
/O.EXT.PHFO.SU.W.0004.000000T0000Z-170131T1600Z/
KAUAI LEEWARD-
357 PM HST MON JAN 30 2017

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

* SURF...ALONG NORTH FACING SHORES OF KAUAI...18 TO 25 FEET
  TONIGHT...DECREASING TO 15 TO 20 FEET TUESDAY.

* TIMING...THROUGH THIS EVENING.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS... 
  ESPECIALLY AROUND THE TIME OF HIGH TIDE EARLY THIS MORNING. 
  BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING 
  NAVIGATING THE HARBOR CHANNELS DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. 

&&

$$

HIZ009-311500-
/O.EXB.PHFO.SU.Y.0013.000000T0000Z-170202T0400Z/
OLOMANA-
357 PM HST MON JAN 30 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. 

* SURF...ALONG EAST FACING SHORES OF OAHU...BUILDING TO 6 TO 10
  FEET THROUGH MID TUESDAY...AND RISING TO 10 TO 15 FEET TUESDAY
  NIGHT.

* TIMING...THROUGH TUESDAY...POSSIBLY BUILDING HIGHER TUESDAY
  NIGHT AND WEDNESDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION.

&&

$$

HIZ025-311500-
/O.EXT.PHFO.SU.Y.0013.000000T0000Z-170202T0400Z/
BIG ISLAND NORTH AND EAST-
357 PM HST MON JAN 30 2017

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* SURF...ALONG NORTH FACING SHORES OF THE BIG ISLAND...10 TO 15
  FEET.

* TIMING...THROUGH TUESDAY...POSSIBLY BUILDING HIGHER TUESDAY
  NIGHT AND WEDNESDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION.

&&

$$
WROE
719 
WHHW40 PHFO 311334
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 AM HST TUE JAN 31 2017

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI
OAHU MOLOKAI AND MAUI THROUGH WEDNESDAY...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND
AND FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI AND MAUI THROUGH
WEDNESDAY...

.THE CURRENT LARGE NORTH-NORTHWEST SWELL WILL CONTINUE TO SHIFT
OUT OF THE NORTH AND DIMINISH TODAY. A REINFORCING PULSE OF
NORTH-NORTHEAST SWELL WILL MAINTAIN ADVISORY LEVEL SURF FOR MOST
NORTH AND EAST FACING SHORES TODAY. THE SWELL IS EXPECTED TO BUILD
TO WARNING LEVELS FOR EAST FACING SHORES TONIGHT AND WEDNESDAY.

HIZ001-002-007-008-012-013-017-019-020-010245-
/O.CAN.PHFO.SU.W.0004.000000T0000Z-170131T1600Z/
/O.EXT.PHFO.SU.Y.0014.170131T1334Z-170202T0400Z/
NIIHAU-KAUAI WINDWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
334 AM HST TUE JAN 31 2017

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY FOR
NORTH AND EAST FACING SHORES...

* SURF...ALONG NORTH FACING SHORES OF NIIHAU...KAUAI...OAHU...
  MOLOKAI AND MAUI...15 TO 20 FEET. ALONG EAST FACING SHORES OF
  KAUAI...OAHU...MOLOKAI AND MAUI...BUILDING TO 6 TO 10 FEET
  TODAY...AND RISING TO 10 TO 15 FEET TONIGHT.

* TIMING...ADVISORY LEVEL SURF EXPECTED ALONG NORTH FACING SHORES
  THROUGH WEDNESDAY. ADVISORY LEVEL SURF ALONG EAST FACING SHORES
  TODAY IS EXPECTED TO RISE TO WARNING LEVELS TONIGHT AND
  WEDNESDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS...ESPECIALLY AROUND
  THE TIME OF HIGH TIDE EARLY THIS MORNING AND PARTICULARLY EARLY
  WEDNESDAY MORNING. BREAKING WAVES MAY OCCASIONALLY IMPACT
  HARBORS MAKING NAVIGATING THE HARBOR CHANNELS DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ003-311445-
/O.CAN.PHFO.SU.W.0004.000000T0000Z-170131T1600Z/
KAUAI LEEWARD-
334 AM HST TUE JAN 31 2017

...HIGH SURF WARNING IS CANCELLED FOR WEST FACING SHORES OF
KAUAI...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF WARNING FOR WEST FACING SHORES OF KAUAI.

$$

HIZ006-311445-
/O.CAN.PHFO.SU.Y.0013.000000T0000Z-170131T1600Z/
WAIANAE COAST-
334 AM HST TUE JAN 31 2017

...HIGH SURF ADVISORY IS CANCELLED FOR WEST FACING SHORES OF OAHU...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY FOR WEST FACING SHORES OF OAHU.

$$

HIZ009-025-010245-
/O.CON.PHFO.SU.Y.0013.000000T0000Z-170202T0400Z/
OLOMANA-BIG ISLAND NORTH AND EAST-
334 AM HST TUE JAN 31 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

* SURF...ALONG NORTH FACING SHORES OF OAHU 15 TO 20 FEET. ALONG
  EAST FACING SHORES OF OAHU BUILDING TO 6 TO 10 FEET TODAY...AND
  RISING TO 10 TO 15 FEET TONIGHT. ALONG NORTH FACING SHORES OF
  THE BIG ISLAND...10 TO 15 FEET.

* TIMING...THROUGH WEDNESDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION.

&&

$$
444 
WHHW40 PHFO 311944
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
944 AM HST TUE JAN 31 2017

...HIGH SURF ADVISORY FOR NORTH AND EAST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND THROUGH 6 PM
TODAY...UPGRADING TO A HIGH SURF WARNING TONIGHT...

.THE CURRENT LARGE NORTH-NORTHWEST SWELL WILL SHIFT OUT OF THE
NORTH TODAY. A REINFORCING PULSE OF NORTH-NORTHEAST SWELL WILL
BUILD SURF TO WARNING LEVELS FOR NORTH AND EAST FACING SHORES
TONIGHT THROUGH WEDNESDAY.

HIZ001-002-007-008-012-013-017-019-020-010845-
/O.NEW.PHFO.SU.W.0005.170201T0400Z-170202T0400Z/
/O.EXT.PHFO.SU.Y.0014.000000T0000Z-170201T0400Z/
NIIHAU-KAUAI WINDWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
944 AM HST TUE JAN 31 2017

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
WEDNESDAY. 

* SURF...ALONG NORTH FACING SHORES...15 TO 20 FT TODAY...RISING TO
  20 TO 25 FT TONIGHT. ALONG EAST FACING SHORES...BUILDING TO 6
  TO 10 FT TODAY...AND RISING TO 10 TO 15 FT TONIGHT.

* TIMING...ADVISORY LEVEL SURF EXPECTED ALONG NORTH AND EAST
  FACING SHORES TODAY...RISING TO WARNING LEVELS TONIGHT THROUGH
  WEDNESDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS... ESPECIALLY AROUND HIGH
  TIDE EARLY WEDNESDAY MORNING. BREAKING WAVES MAY OCCASIONALLY
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNELS DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ009-025-010845-
/O.NEW.PHFO.SU.W.0005.170201T0400Z-170202T0400Z/
/O.EXT.PHFO.SU.Y.0013.000000T0000Z-170201T0400Z/
OLOMANA-BIG ISLAND NORTH AND EAST-
944 AM HST TUE JAN 31 2017

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
WEDNESDAY. 

* SURF...ALONG NORTH FACING SHORES...15 TO 20 FT TODAY...RISING TO
  20 TO 25 FT TONIGHT. ALONG EAST FACING SHORES...BUILDING TO 6 TO
  10 FT TODAY...AND 10 TO 15 FT TONIGHT.

* TIMING...ADVISORY LEVEL SURF EXPECTED ALONG NORTH AND EAST
  FACING SHORES TODAY...RISING TO WARNING LEVELS TONIGHT THROUGH
  WEDNESDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS...ESPECIALLY AROUND
  HIGH TIDE EARLY WEDNESDAY MORNING. BREAKING WAVES MAY
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR
  CHANNELS DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

TS
862 
WHHW40 PHFO 010151
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
351 PM HST TUE JAN 31 2017

...HIGH SURF ADVISORY FOR NORTH AND EAST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND THROUGH 6 PM THIS
EVENING...UPGRADING TO A HIGH SURF WARNING TONIGHT...

.THE FORMER LARGE NORTH-NORTHWEST SWELL WILL CONTINUE TO SHIFT
OUT OF THE NORTH THIS EVENING WHILE A REINFORCING PULSE OF NORTH-
NORTHEAST SWELL BUILDS SURF TO WARNING LEVELS FOR NORTH AND EAST
FACING SHORES TONIGHT THROUGH WEDNESDAY.

HIZ001-002-007-008-012-013-017-019-020-011500-
/O.CON.PHFO.SU.W.0005.170201T0400Z-170202T0400Z/
/O.CON.PHFO.SU.Y.0014.000000T0000Z-170201T0400Z/
NIIHAU-KAUAI WINDWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
351 PM HST TUE JAN 31 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...
...HIGH SURF WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 PM HST WEDNESDAY...

* SURF...ALONG NORTH FACING SHORES...15 TO 20 FT THIS EVENING...RISING
  TO 20 TO 25 FT TONIGHT. ALONG EAST FACING SHORES...BUILDING TO 6
  TO 10 FT THIS EVENING...AND RISING TO 10 TO 15 FT TONIGHT.

* TIMING...ADVISORY LEVEL SURF EXPECTED ALONG NORTH AND EAST
  FACING SHORES THIS EVENING...RISING TO WARNING LEVELS TONIGHT
  THROUGH WEDNESDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS... 
  ESPECIALLY AROUND HIGH TIDE EARLY WEDNESDAY MORNING. BREAKING 
  WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE 
  HARBOR CHANNELS DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ009-025-011500-
/O.CON.PHFO.SU.W.0005.170201T0400Z-170202T0400Z/
/O.CON.PHFO.SU.Y.0013.000000T0000Z-170201T0400Z/
OLOMANA-BIG ISLAND NORTH AND EAST-
351 PM HST TUE JAN 31 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...
...HIGH SURF WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 PM HST WEDNESDAY...

* SURF...ALONG NORTH FACING SHORES...15 TO 20 FT THIS
  EVENING...RISING TO 20 TO 25 FT TONIGHT. ALONG EAST FACING
  SHORES...BUILDING TO 6 TO 10 FT THIS EVENING...AND 10 TO 15 FT
  TONIGHT.

* TIMING...ADVISORY LEVEL SURF EXPECTED ALONG NORTH AND EAST
  FACING SHORES THIS EVENING...RISING TO WARNING LEVELS TONIGHT
  THROUGH WEDNESDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS...
  ESPECIALLY AROUND HIGH TIDE EARLY WEDNESDAY MORNING. BREAKING 
  WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE 
  HARBOR CHANNELS DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

TS

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 29, 8:30 PM HST, 6 hours 47 minutes earlier.

Area forecast discussion, Jan 29, 8:30 PM HST, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
830 PM HST Sun Jan 29 2017

.SYNOPSIS...
A cold front across the southern part of the Big Island will
continue moving southeast overnight, accompanied by clouds and
scattered showers. Strong and gusty north winds will persist
through Monday as a cooler and drier airmass moves over the
islands behind the front. Dry weather will prevail Tuesday into
Wednesday as winds veer to the east and gradually decrease. Winds
will become light southerly Thursday and Friday as a weak front
passes by to the north of the state, with widespread seabreezes
developing each afternoon. A much stronger front with increasing
southwest winds may affect the state next weekend.

&&

.DISCUSSION...
The cold front continues moving southeast this evening, and
is currently located across the southern part of the Big Island.
Radar and rain gauge data show shower activity now confined to
parts of the Big Island, with dry conditions across the remainder
of the state. High pressure centered far to the northwest is
building in behind the front, bringing gusty north winds to many
areas. MIMIC-TPW satellite imagery shows a notably dry airmass
spreading across the state behind the front, with estimated PW
values around 0.6 inches. The 00Z Lihue sounding supports this,
with a very low PW of 0.52 inches and a strong inversion near 4000
feet. The 00Z Hilo sounding was influenced by the nearby front at
that time, and showed a weak inversion near 10K feet with PW of
1.13 inches. Aloft, water vapor imagery depicts a deep trough
located to our northeast, with ridging building in from the
northwest.

Overnight, the front will continue moving southeastward, clearing
south of the remainder of the Big Island within the next few
hours. Expect lingering showers over parts of the Big Island to
diminish as the much drier airmass moves in. The main weather
concern will continue to be the strong/gusty north winds, and a
wind advisory remains in effect for all areas from Oahu through
the Big Island except for the high summits of Haleakala, Mauna Kea
and Mauna Loa. Winds will be strongest over mountains, downslope
of mountains and through mountain gaps. Extensive stratocumulus
clouds are moving into the state from the north this evening, and
will update the forecasts shortly to increase overnight sky cover,
as these clouds will probably remain trapped just underneath the
strong inversion. Overnight lows will be quite cool, ranging from
the upper 50s to mid 60s for most areas.

Windy, dry and rather cool weather will continue on Monday, with
the wind advisory currently posted through the day. Winds will
turn more to the northeast as high pressure far to our north
shifts slowly eastward. Some stratocumulus will likely linger into
the morning, but should give way to mostly sunny skies by afternoon.

A moderate to locally breezy trade wind pattern will be in place
Tuesday and Tuesday night as the high to our north continues to
move slowly eastward. Expect rain chances to remain quite low
during this time, with the dry and stable airmass remaining in
place over the islands.

Another weak front will approach the state in the later part of
the week. Models show that trade winds will decrease Wednesday
night, then become light southerly Thursday through Friday as the
advancing front drives the ridge axis southward near the islands.
This pattern will allow for widespread seabreeze development each
afternoon, and will likely bring some vog from the Big Island up
across the smaller islands as well. The airmass near the islands
is expected to become a bit more moist and unstable, so we could
see some scattered showers.

Longer range models continue to show a much stronger front with
increasing and possibly quite strong southwest winds affecting
the state next weekend. There are of course differences in the
timing and other details among the models that far out in the
future, but this bears watch during the next several days.

&&

.AVIATION...
High pressure building northwest of the state will push a front
southward through the Big Island tonight, with breezy to locally
windy north to northeast trades expected through the day on
Monday. Occasional MVFR cigs/vsbys in -SHRA will impact windward
sections of the Big Island overnight, and as a result AIRMET
Sierra is in effect for mountain obscuration here. Conditions are
expected to improve Monday morning and the AIRMET will be
cancelled when this occurs. Elsewhere, brief light showers may
affect windward sections of the other islands, but prevailing VFR
conditions are expected. AIRMET Tango is in effect for low level
turbulence over and downwind of the mountains on all islands. This
AIRMET is expect to continue through the day on Monday.

&&

.MARINE...
The offshore buoys (51101 and 51000) northwest and north of the
islands have spiked this evening from around 11 feet to 15 feet per
the 6 pm HST observation. This should correspond to a late night
arrival time across the local waters and beaches exposed to large
northerly swells. Impacts from this large swell will include:
advisory-level seas, well above warning-level surf along exposed
north and west facing shores and potential overwash onto vulnerable
roadways at and around the times of high tide (around daybreak
Monday morning). The potential for overwash lines up well the with
the latest PacIOOS wave run-up forecast through this period. As a
result, no major updates to the current warning and advisory package
are anticipated this evening.

The latest surface analysis showed the storm-force low associated
with this swell centered around 750 nautical miles north-northeast
of the Hawaiian waters and a 1031 mb high centered to its west just
east of the Date Line. A strong pressure gradient between these two
synoptic features has led to a persistent large batch of gale-to-
storm force northerly winds focused toward the islands. The latest
model guidance remains in decent agreement over the upcoming few
days and depicts this feature continuing on an eastward track and
away from the state. This will translate to the aforementioned north-
northwest swell gradually veering to the north-northeast late Monday
through the mid-week period before gradually easing Thursday through
Friday. As this shift takes place, the eastern facing shores will
become exposed to this swell, which will likely correspond to
warning-level surf for eastern facing shores by Tuesday night and
possibly advisory-level surf for the northern shores.

For the Big Island, a moderate easterly swell associated with a
recent gale-force low positioned several hundred miles east of the
Big Island remains persistent within the 11 to 12 second energy band
at the nearshore PacIOOS Hilo buoy this evening. This energy
combined with the previously discussed large northerly swell
shifting to a more north-northeast direction will likely translate
to rising surf along the exposed beaches on the Big Island by late
Monday. An advisory will likely be needed later tonight to cover
this potential.

Fresh to strong north-northeast breezes (highest in the channels)
will continue to impact the waters through Tuesday in the wake of a
cold front that should push east of the Big Island later tonight.
Winds will gradually veer toward the east through the mid-week
period as high pressure builds north of the state. Winds will weaken
toward the end of the week as high pressure shifts east and weakens
in response to another cold front approaching from the northwest.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM HST Monday for Oahu-Molokai-Lanai-
Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central
Valley-Windward Haleakala-Leeward Haleakala-Kona-South Big
Island-Big Island North and East-Kohala-Big Island Interior.

High Surf Warning until 6 PM HST Monday for north and west facing
shores of Niihau Kauai Oahu and Molokai and north facing shores of
Maui.

Small Craft Advisory until 6 PM HST Monday for all Hawaiian
waters.

&&

DISCUSSION...Jacobson
AVIATION...Jelsema
MARINE...Gibbs

Nearby

High Surf Advisories in Hawaii, 2017Every high surf advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.